South Carolina, 2009

Hail and Damaging Winds in South Carolina, August 4, 2009

August 4, 2009 · NWS CHS · 5 events in 2 counties and zones

A stationary frontal boundary in combination with the inland propagating sea breeze, resulted in scattered thunderstorm development across southern South Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A stationary frontal boundary in combination with the inland propagating sea breeze, resulted in scattered thunderstorm development across southern South Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 4, 2:52 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 4, 2:52 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
352 PM EDT TUE AUG 4 2009

.SYNOPSIS...
THIS WEEK...A LARGE AREA OF SURFACE HIGH PRESSURE IN THE CENTRAL
AND WESTERN ATLANTIC WILL CONTINUE TO RIDGE INTO THE AREA INTO THE
FIRST PART OF NEXT WEEK. A SURFACE TROUGH WILL ALSO PERSIST INLAND
THIS WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE SEA BREEZE...AN INLAND DEWPOINT BOUNDARY AND THUNDERSTORM
OUTFLOW BOUNDARIES WILL CONTINUE TO DRIVE ISOLATED/SCATTERED
DIURNAL THUNDERSTORMS INTO THIS EVENING...WITH THE FOCUS OF
THUNDERSTORMS GRADUALLY SHIFTING INLAND WITH THE ADVANCING SEA
BREEZE. STRONG INSTABILITY AND MID LEVEL DRY AIR/DOWNDRAFT CAPES
AS HIGH AS 1500 J/KG WILL SUPPORT THE THREAT FOR ISOLATED/BRIEF
PULSE SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS AND EVEN LARGE
HAIL...ESPECIALLY WHERE BOUNDARY COLLISIONS ENHANCE UPDRAFTS.
PWATS 1.4 TO 1.7 INCH WILL ALSO SUPPORT AN ISOLATED EXCESSIVE RAIN
THREAT WHERE THUNDERSTORMS REDEVELOP ALONG BOUNDARIES AND PERSIST
OVER ANY GIVEN AREA.

AFTER SUNSET...THUNDERSTORMS SHOULD QUICKLY DISSIPATE...LEAVING
MOSTLY CLEAR SKIES. EXTENSIVE CIRRUS CREATED BY OHIO VALLEY
THUNDERSTORM COMPLEXES WILL ATTEMPT TO SPILL SE BUT SHOULD HAVE
MINIMAL IMPACT ON SKY COVER.

ONCE AGAIN...ISOLATED THUNDERSTORMS SHOULD DEVELOP LATE TONIGHT
WHERE LOW LEVEL CONVERGENCE DEVELOPS OVER THE COASTAL
WATERS...MOST LIKELY WELL EAST OF COASTAL COUNTIES.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
ASIDE FROM ISOLATED THUNDERSTORMS OVER MARINE AREAS TO
START...WEDNESDAY WILL START MOSTLY SUNNY ACROSS THE REGION. THEN...
EXPECT ANOTHER ROUND OF DIURNAL THUNDERSTORMS...JUSTIFYING SLIGHT
CHANCE TO CHANCE POPS...MAINLY ALONG THE SEA BREEZE WHICH WILL
ADVANCE INLAND DURING THE AFTERNOON/EARLY EVENING. STRONG INSTABILITY...
WEAK STEERING WINDS AND PWATS 1.5 TO 2 INCHES WILL AGAIN SUPPORT
A LOCAL THREAT FOR ISOLATED/BRIEF PULSE SEVERE THUNDERSTORMS AND
LOCALLY EXCESSIVE RAINFALL. ALSO OF NOTE...12Z GUIDANCE SUGGESTS
THAT AN UPPER TROUGH WILL DEVELOP JUST WEST OF THE REGION
WEDNESDAY...ESPECIALLY DURING THE AFTERNOON/EVENING. THIS SHOULD
SHARPEN THE INLAND SURFACE TROUGH...AND ENHANCED CONVERGENCE/0-6
KM BULK SHEAR INCREASING TO AROUND 20 KNOTS COULD SUPPORT
MULTICELL THUNDERSTORMS WHICH IF SUFFICIENTLY INTENSE/ORGANIZED
COULD PUSH INTO AT LEAST INLAND COUNTIES DURING THE LATE AFTERNOON
OR EVENING. THUS...MAINTAINED SLIGHT CHANCE POPS UNTIL 06Z
THURSDAY MORNING.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
UPPER LEVEL TROUGH OVER THE SOUTHEASTERN STATES ON
THURSDAY WILL WEAKEN AS AN UPPER LEVEL HIGH PRESSURE RIDGE BUILDS
OVER THE SOUTHEASTERN STATES...GULF COAST STATES AND MID MISSISSIPPI
VALLEY OVER THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK.

THE UPPER LEVEL TROUGH...COMBINED WITH PRECIPITABLE WATER VALUES
AROUND 2 INCHES...DECENT INSTABILITY AND THE SEA BREEZE WILL LIKELY
RESULT IN SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ON THURSDAY. WILL CONTINUE TO ADVERTISE RAIN CHANCES
IN THE 30 TO 40 PERCENT RANGE FOR MOST. SOME OF THE THUNDERSTORMS
WILL PRODUCE HEAVY RAINFALL. LOWERED THE HIGH TEMPERATURE FORECAST
SLIGHTLY TO ACCOUNT FOR MORE CLOUD COVER THAN PREVIOUSLY THOUGHT AND
GOOD PENETRATION OF THE SEA BREEZE.

MODELS ALL AGREE THAT THE UPPER LEVEL RIDGE WILL DEVELOP STARTING ON
FRIDAY AND PERSIST INTO EARLY NEXT WEEK...BUT DIFFER ON THE
LOCATION. FAVOR THE FARTHER WEST SOLUTION OF THE ECMWF THIS WEEKEND
WHICH WOULD RESULT IN THE POTENTIAL FOR AN MCS TO MAKE A RUN AT THE
AREA ON SUNDAY AFTERNOON/EVENING. OTHERWISE...EXPECT SOME AFTERNOON
AND EVENING THUNDERSTORMS EACH DAY...MAINLY ALONG SEA BREEZE...BUT
LACK OF DEEP MOISTURE AND GENERAL SINKING MOTION SHOULD LIMIT
COVERAGE. HIGHS OVER THE WEEKEND AND INTO EARLY NEXT WEEK WILL
MAINLY BE IN THE MID 90S WELL AWAY FROM THE COAST WITH UPPER 80S AND
LOWER 90S CLOSER TO THE COAST.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
OUTSIDE THUNDERSTORMS...EXPECT MAINLY VFR CONDITIONS FOR KCHS AND
KSAV THROUGH THE 18Z TAF PERIOD. WITH PLENTY OF INSTABILITY ACROSS
THE AREA THIS AFTERNOON...EXPECT SCATTERED THUNDERSTORMS TO
CONTINUE TO DEVELOP ACROSS THE AREA...ALONG THE SEABREEZE AND
OUTFLOW BOUNDARIES. THUS HAVE INCLUDED TEMPO GROUPS THUNDERSTORMS
WITH GUSTY/SHIFTING WINDS AND MVFR CONDITIONS AT KCHS AND KSAV UNTIL
22Z. WILL AMEND IF THUNDERSTORMS BECOME MORE INTENSE. THE THREAT
OF THUNDERSTORMS WILL DIMINISH AROUND SUNSET WITH WINDS DROPPING
OFF AND MAINLY CLEAR SKIES PREVAILING OVERNIGHT. THESE CONDITIONS
ALONG WITH LINGERING MOISTURE COULD LEAD TO PATCHY MVFR FOG
DEVELOPMENT EARLY WEDNESDAY MORNING. YET POTENTIAL REMAINS TOO LOW
AT THIS TIME TO INCLUDE IN TAFS. EXPECT ISOLATED TO SCATTERED
DEVELOPMENT AGAIN WEDNESDAY AFTERNOON.

EXTENDED AVIATION OUTLOOK...MAINLY VFR CONDITIONS WILL PREVAIL
OUTSIDE OF ANY ISOLATED TO SCATTERED DIURNAL CONVECTION THROUGH
SATURDAY.

&&

.MARINE...
EXPECT ANOTHER MODEST SURGE OF S/SW WINDS TONIGHT...COMPARABLE TO
RECENT NIGHTS WITH WINDS REMAINING AT OR BELOW 20 KNOTS AND SEAS
NO HIGHER THAN 2-3 FT...PERHAPS BRIEFLY AS HIGH AS 4 FT BEYOND 20
NM. WINDS SHOULD THEN DIMINISH LATE TONIGHT/EARLY WEDNESDAY.

WEDNESDAY...THE SEA BREEZE CIRCULATION SHOULD BECOME WELL
ESTABLISHED BY EARLY AFTERNOON WEDNESDAY. WINDS/SEAS WILL REMAIN
BELOW SMALL CRAFT ADVISORY LEVELS.

WEDNESDAY NIGHT...IN RESPONSE TO A STRENGTHENING INLAND TROUGH AT
THE SURFACE AND ALOFT...THE POTENTIAL EXISTS FOR A SOMEWHAT STRONGER
NOCTURNAL SURGE OF S/SW WINDS...WITH GUSTS PERHAPS APPROACHING
SMALL CRAFT ADVISORY THRESHOLDS ESPECIALLY BEYOND 20 NM.
HOWEVER...GUIDANCE STILL FAVORS WINDS AT OR BELOW 20 KNOTS AND
SEAS NO HIGHER THAN 2-4 FT.

FAIRLY TRANQUIL CONDITIONS EXPECTED THROUGH SUNDAY WITH
MAINLY SOUTH TO SOUTHWEST WINDS AT OR BELOW 15 KNOTS. LATE AFTERNOON
AND NOCTURNAL SURGES MAY BRIEFLY PUSH WINDS ABOVE 15 KNOTS...BUT
WINDS EXPECTED TO REMAIN BELOW 20 KNOTS SO THERE ARE NO SMALL CRAFT
ADVISORY CONCERNS THROUGH SUNDAY. WAVES GENERALLY IN THE 2 TO 4 FOOT
RANGE THROUGH THE PERIOD OUTSIDE OF THUNDERSTORM ACTIVITY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 4, 11:19 AM EST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1219 PM EDT TUE AUG 4 2009

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-051000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1219 PM EDT TUE AUG 4 2009

...ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...AS THE SEA BREEZE PUSHES INLAND...A FEW
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO EARLY EVENING.
ISOLATED THUNDERSTORMS COULD BRIEFLY BECOME SEVERE WITH DAMAGING
WIND GUSTS EXCEEDING 60 MPH AND HAIL THE SIZE OF PENNIES OR
LARGER. OTHER POTENTIAL HAZARDS INCLUDE LOCALLY EXCESSIVE RAINFALL
AND FREQUENT CLOUD TO GROUND LIGHTNING. BETWEEN 3 PM AND 8 PM...
ANY ISOLATED SEVERE THUNDERSTORMS WOULD MOST LIKELY OCCUR IN
SOUTHERN SOUTH CAROLINA ALONG AND EAST OF INTERSTATE 95 BUT
INLAND FROM AREA BEACHES...AND ACROSS SOUTHEAST GEORGIA ALONG
AND SOUTH OF INTERSTATE 16.

A FEW STRONG THUNDERSTORMS THAT DEVELOP OVER LAND COULD PUSH INTO
ADJACENT COASTAL WATERS WITH GUSTY WINDS THIS AFTERNOON AND
EVENING.

CHECK WITH NOAA WEATHER RADIO ALL HAZARDS OR LOCAL MEDIA OUTLETS
FOR ADDITIONAL INFORMATION TODAY. IF YOU PLAN OUTDOOR ACTIVITIES...
REMAIN ALERT FOR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 4, 3:20 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
420 PM EDT TUE AUG 4 2009

SCZ043>045-049-050-042045-
BERKELEY-CHARLESTON-COASTAL COLLETON-DORCHESTER-INLAND COLLETON-
420 PM EDT TUE AUG 4 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CHARLESTON...EAST
CENTRAL COLLETON...SOUTHEASTERN DORCHESTER AND SOUTHERN BERKELEY
COUNTIES THROUGH 445 PM EDT...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS OF 35
TO 45 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
WANDO TO ROUND O...OR ALONG A LINE EXTENDING FROM 15 MILES EAST OF
GOOSE CREEK TO 8 MILES EAST OF WALTERBORO...MOVING SOUTHEAST AT 5
MPH.

AREAS IN AND AROUND OAKBROOK...OTRANTO...COTTAGEVILLE...COOKE
CROSSROADS...RED BANK LANDING...NORTHWOODS MALL...WANDO...WILL BE
IMPACTED THROUGH 445 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. IF TIME
PERMITS...UNPLUG COMPUTERS...TELEVISION SETS...CABLE MODEMS AND OTHER
HOME APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE
DAMAGED BY NEARBY LIGHTNING STRIKES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&
Special weather statement, Aug 4, 3:46 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
446 PM EDT TUE AUG 4 2009

SCZ043>045-049-050-042130-
BERKELEY-CHARLESTON-COASTAL COLLETON-DORCHESTER-INLAND COLLETON-
446 PM EDT TUE AUG 4 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CHARLESTON...EAST
CENTRAL COLLETON...SOUTHEASTERN DORCHESTER AND SOUTHERN BERKELEY
COUNTIES THROUGH 530 PM EDT...

AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS OF 35
TO 45 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
SMITH TO COTTAGEVILLE...OR ALONG A LINE EXTENDING FROM 16 MILES EAST
OF GOOSE CREEK TO 11 MILES EAST OF WALTERBORO...MOVING SOUTHEAST AT 5
MPH.

AREAS IN AND AROUND POPPENHEIM CROSSING...COOKE CROSSROADS...
NORTHWOODS MALL...RED BANK LANDING...GETTYSVILLE...CLUBHOUSE
CROSSROADS...MIDLAND PARK...CLUBHOUSE CROSSROADS...WILL BE IMPACTED
THROUGH 530 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&

The radar

The Charleston,SC radar (KCLX), 87 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Dorchester

When
August 4, 3:54 PM EST to 3:55 PM EST
Where
Dorchester County, 3.21 mi ESE of Slandsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.960, -80.180

A trained weather spotter reported quarter size hail at Dorchester Lanes on Dorchester Road, 4 miles south of Summerville, South Carolina.

Hail, Charleston

When
August 4, 3:58 PM EST to 3:59 PM EST
Where
Charleston County, 0.9 mi NW of Ladson
Measured
1 in hail
Reported by
Public
Coordinates
32.990, -80.110

The public reported quarter size hail in Ladson, South Carolina.

Hail, Charleston

When
August 4, 4:20 PM EST to 4:21 PM EST
Where
Charleston County, 1.5 mi SSE of Ashley Hall
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.800, -80.010

A trained weather spotter reported penny size hail in the Village Green subdivision, 4 miles northwest of West Ashley, South Carolina.

Thunderstorm Wind, Charleston

When
August 4, 4:20 PM EST to 4:21 PM EST
Where
Charleston County, 0.9 mi SW of Drayton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
32.840, -80.060

The broadcast media relayed a report of a tree blown down along Highway 61 in the MacLaura Hall subdivision, 4 miles northwest of West Ashley, South Carolina.

Thunderstorm Wind, Charleston

When
August 4, 4:35 PM EST to 4:36 PM EST
Where
Charleston County, 1.81 mi NW of Dupont
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
32.820, -80.070

The broadcast media relayed a report of high winds blowing a large tree limb through the roof and onto the floor of a residence in the Carolina Bay subdivision, 4 miles west-northwest of West Ashley, South Carolina.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2009Every state in 2009This day in weather historyWarnings in South Carolina, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 191331, 191326, 191327, 191330, 191328.